CHICAGO—Routine use of contrast agents for evaluating chest pain carries a risk of contrast- induced nephropathy (CIN).
In a retrospective study, CIN occurred in 3% of patients who received diagnostic testing that required contrast, JoEllen Kohlman, MD, of Saint Louis University in St. Louis, Mo., reported here at the American College of Cardiology annual meeting. “This suggests the need for caution prior to subjecting all patients to ‘routine’ contrast imaging studies during chest pain evaluation,” she said.
CIN is associated with significant mortality and morbidity, especially if dialysis is required, Dr. Kohlman explained. Given the increasing rates of high-resolution CT scanning to evaluate chest pain, the present study was undertaken to identify the percentage of patients taken to the emergency department who are subsequently exposed to contrast and to define the incidence of CIN in this population.
The study population included 915 patients evaluated for chest pain at the Saint Louis University emergency department between June 1, 2007 and October 31, 2007. Patients had a mean age of 41.9 years (range 16-92 years); 51.8% were female.
Sixty-five patients (7.1%) underwent angiogram; 150 (16.3%) had high-resolution CT with contrast; and 21 (2.3%) had both procedures. Of the total population, 236 (25.8%) received contrast. In addition, 316 (34.5%) subjects were hospitalized.
Acute coronary syndrome (ACS) occurred in 2.6% of all patients and all of the ACS patients received contrast. CIN was reported in six patients exposed to contrast (3%). Four of the six subjects had CT scans, one had an angiogram, and one had both procedures.
Study findings are limited by the small patient population, yet they suggest that clinicians note that routine use of contrast in all patients who present with chest pain may be accompanied by subsequent renal failure in some of these patients.